Many patients are aware of the risks of multi-drug interactions, but most do not know of certain common foods that should not be consumed with medications, in which doing so may result in dangerous side effects.

Here are 5 such food-drug interactions to ensure your patients are aware of:

1. Bananas

Patients who are on angiotensin-converting enzyme (ACE) inhibitors such as captorpril or enalapril should avoid consuming large amounts of food that are rich in potassium – such as bananas – according to the US Food and Drug Administration (FDA).

ACE inhibitors, commonly used for the treatment of hypertension and cardiac failure, are potassium sparing and decrease the renal excretion of potassium from the body. As a result, consuming potassium-rich foods may inadvertently increase serum potassium levels and lead to irregular cardiac rhythms and palpitations.

Bananas are also rich in tyramine, a naturally-occurring amino acid that has a role in regulation of blood pressure, and should be avoided in patients who are taking monoamine oxidase inhibitors (MAOIs). Used in the treatment for depression, MAOIs act by blocking monoamine oxidase, an enzyme that breaks down excess tyramine in the body.

Consequently, a combination of tyramine-rich foods and MAOIs can quickly increase the level of tyramine in the body, and lead to a dangerous spike in blood pressure which necessitates immediate medical attention.

2. Grapefruit juice

Lipid-altering agents such as statins lower the rate of production of low-density lipoproteins (LDL) in patients.

Most statins are safe to be consumed before and after meals. However, the FDA advices patients who are on atorvastatin, lovastatin or simvastatin against drinking over a quart – roughly 1 litre – of grapefruit juice a day.

This is because high quantities of grapefruit juice can interfere with intestinal enzymes and enhance absorption of certain drugs into the bloodstream, which can increase the level of statins in the body, ultimately augmenting the chances of developing side effects.

Through the same mechanism, grapefruit juice can also increase serum concentrations of other drugs such as certain immunosuppressants, calcium-channel blockers, as well as benzodiazepines, which may result in dangerous side effects due to drug toxicity.

3. High-fibre foods

Consuming dietary fibre increases food bulk and reduces the rate of stomach emptying, which may also affect the rate at which medications reach the intestines and are absorbed into the blood stream. High fibre foods may also decrease the absorption of certain drugs and reduce their effectiveness.

As a result, patients with hypothyroidism who are on a prescription of levothyroxine may require a higher dosage of the drug if they eat a high-fiber diet.

Diets high in fibre also interferes with the absorption and effectiveness of other drugs such as digoxin, which is a drug used to regulate cardiac rhythms, anti-diabetic medications as well as carbamazepine, a medication used primarily in the treatment of epilepsy.

4. Cranberry juice

Anticoagulants such as warfarin are often prescribed under close medical supervision to prevent or treat blood clots.

Cranberry juice, an infamous remedy for urinary tract infections, should be avoided in patients who are on anticoagulants as the juice contains chemicals that may amplify the effects of the drugs and increase blood-thinning properties, an adverse effect that can result in severe health complications and is potentially deadly.

On the topic of anticoagulants, patients should also avoid consuming foods high in Vitamin K, such as broccoli and spinach, as they, in contrary to cranberry juice, promotes blood clotting and may nullify the efficacy of the drug.

5. Milk

A more common drug on the list, antibiotics, are used in the treatment of infections caused by bacteria.

However, experts warn against consuming dairy products with certain antibiotics namely of Tetracycline antibiotics and ciprofloxacin, a type of Quinolone antibiotic, and advise patients to take the medication one hour before or two hours after consuming any meals with dairy.

This is because the high calcium content in dairy products, such as milk and cheese, bind with the antibiotics in the stomach and small intestine to form a compound that is insoluble. As a result, the body is unable to absorb the antibiotics, and its effectiveness is reduced. MIMS

 

Source: Mims.com
Recommended by: dr. Arief Wibowo, Sp.PD (LinkedIn)

Leave a reply